Severe haemorrhage following abdominal paracentesis for ascites in patients with liver disease
Version of Record online: 1 MAR 2005
Alimentary Pharmacology & Therapeutics
Volume 21, Issue 5, pages 525–529, March 2005
How to Cite
Pache, I. and Bilodeau, M. (2005), Severe haemorrhage following abdominal paracentesis for ascites in patients with liver disease. Alimentary Pharmacology & Therapeutics, 21: 525–529. doi: 10.1111/j.1365-2036.2005.02387.x
- Issue online: 1 MAR 2005
- Version of Record online: 1 MAR 2005
- Accepted for publication 20 December 2004
Background : Bleeding is a recognized complication of abdominal paracentesis. Special concern has been raised when it is performed in patients with liver failure because of coagulation disorders and collaterals in the abdominal wall.
Aim : To assess the clinical characteristics of patients who developed haemorrhagic complications after paracentesis.
Methods : We reviewed all cases of severe haemorrhage occurring after paracentesis in patients admitted to the Liver Unit of our institution between 1994 and 2004.
Results : Nine cases were identified among 4729 procedures. The occurrence of severe haemorrhage represented 0.19% of all procedures with a death rate of 0.016%. Bleeding was not related to operator experience, elevated international normalized ratio or low platelets. It occurred in patients with high model for end-stage liver disease and Child-Pugh scores. Furthermore, some degree of renal failure was present in all but one patient.
Conclusion : Severe haemorrhage after abdominal paracentesis in patients with liver disease occurs in 0.2% of cases. It occurs in patients with severe liver failure and is often associated with significant pre-existing renal dysfunction.